Loading articles...

Warning issued after dangerous drug introduced into B.C. street supply

Last Updated Jul 19, 2019 at 3:37 pm PDT

In this Feb. 19, 2014 file photograph, a small bottle of the opiate overdose treatment drug, naloxone, is displayed. (THE CANADIAN PRESS/AP/Mel Evans)
Summary

Vancouver Coastal Health is warning people about the danger of benzodiazepines 

The drugs have crept into the street supply and are particularly dangerous when mixed with opioids

Overdoses from a combination of opioids and benzodiazepines are resistant to reversal

VANCOUVER (NEWS 1130) — A drug that increases the risk of a fatal overdose when mixed with opioids has been introduced into the local supply, according to the health authority.

Vancouver Coastal Health is warning people who use drugs and people who work with them in the community about the dangers of benzodiazepines .

“They combination is particularly concerning because they both sedate the brain and decrease respiration in slightly different ways. And so, when the brain has these two different effects happening on it people can really overdose quite easily,” says Medical Health Officer Dr. Mark Lysychyn

He adds the danger is increased because users often don’t know it’s in the drugs they’re taking.

“This is the current most concerning trend. We don’t know whether it’s going to continue and we hope it’s going to decrease,” he says.

Dr. Lysychyn says overdoses from a combination of benzodiazepines and opioids have a high risk of being fatal.

“The overdose can also be quite difficult to reverse because although you can administer naloxone to reduce the toxicity from opioids, you can’t do anything in the community for the toxicity from benzodiazepines.

The drug is usually prescribed as a sedative for people suffering from insomnia or anxiety.

Vancouver Coastal Health is encouraging people who use drugs to get them tested at an overdose prevention site or supervised consumption site.